2 accidental child deaths, 3 weeks apart prompt changes at Montreal's Sainte-Justine Hospital

The deaths of two young children at Montreal's Sainte-Justine Hospital that happened within weeks of each other have led the hospital to take measures to reduce the risk of death — and to pass those insights on to other health institutions.

Deaths of Kaylynn Mianscum-Kelly, Ghali Chorfi 'can't be repeated,' coroner says

Coroner Jacques Ramsay's report is clear that both deaths were accidental, and the hospital says it has already taken measures to avoid similar instances from happening again. (Radio-Canada)

The deaths of two young children at Montreal's Sainte-Justine Hospital that happened within weeks of each other have led the hospital to take measures to reduce the risk of death — and to pass those insights on to other health institutions.

In his reports, coroner Jacques Ramsay makes it clear both deaths were accidental, and the hospital says it has taken steps since they took place to avoid similar instances from happening again.

"It can't be repeated enough: to err is human," Ramsay said in an interview.

The coroner dismissed any theory that the deaths were the results of malicious actions. Both were the result of higher dose of potassium than required. 

Kaylynn Mianscum-Kelly, who was diagnosed with Down syndrome, was barely three months old when she died on Nov. 18, 2016.

A nurse put 10 times more potassium than planned into a solution that was given to the infant, according to the coroner's report.

According to Ramsay, an attempt to move quickly was a factor in Mianscum-Kelly's death.

The order to administer potassium was given verbally, and the team wanted to administer it as fast as possible. The mixture was prepared on the spot by a nurse.

Ramsay said negligence was "absolutely not" a factor.

A few weeks after Mianscum-Kelly's death, 23-month-old Ghali Chorfi died on Dec. 10, 2016.

The toddler had been diagnosed with cancer, and had been hospitalized for 12 days after undergoing a bone marrow transplant.

He soon went into cardiac arrest and was given medication to prevent intravenous stomach ulcers.

According to the coroner's report, he died from malignant arrhythmia induced by the inadvertent injection of a solution of potassium and phosphate that contained a higher amount of potassium than planned. 

Hospital takes action

Though the two incidents happened within three weeks of each other, Dr. Marc Girard, director of professional services at Sainte-Justine, said the hospital hadn't experienced this type of error in the 10 years prior.

He said the hospital looked into the entire process surrounding the administration of potassium, starting with the medication's prescription at the time of the incidents.

"We added supplementary control measures … to ensure that when the product is administered, it's the right dose and the right time," Girard said.

One of the measures is to ensure that as many variations of potassium solution as possible are prepared in advance, either by commercial preparation or at the hospital's central pharmacy.

"[It's] better controlled … in an environment where people are used to doing it," Ramsay said.

Following Ramsay's recommendation to make other hospitals aware of the dangers associated with the handling of potassium and the necessity to adopt safe practices, the hospital has met with 34 local health authorities in Quebec to talk about observations and measures taken, Girard said.

Ramsay also recommended that the Ministry of Health and Social Services should inform all CIUSSS and CISSS institutions about the deaths and the dangers of these practices. 

With files from Radio-Canada's David Gentile